Drug-induced hperpigemntation: a systematic review

Authors


Correspondence to

Prof. em. Dr. med. Walter Krause

Klinik für Dermatologie und Allergologie

Universitätsklinikum Gießen und Marburg – Standort Marburg

Baldinger Straße

35033 Marburg, Germany

E-mail: krause@med.uni-marburg.de

Summary

Background

Acquired hyperpigmentation of the skin is sometimes interpreted as an adverse effect of drugs. Systematic studies are rare in the literature; predominantly case reports have been published. The present review provides evaluates the evidence for a causal relation.

Methods

The reports on a relationship between hyperpigmentation and drugs from 1970 until June 2012 found in MEDLINE and EMBASE were rated according to the SIGN grading system for clinical studies. In this system, the grade of evidence of each report is rated. The highest grade of evidence for each drug is cited.

Results

306 publications were included. They were predominantly case reports; only a small number of case series was available. Only very few case-control-studies and randomized controlled trials (RCT) were found. For the majority of drugs, there was a low level of evidence for a causal relationship in drug-induced hyperpigmentation. A causal relationship is likely only for prostaglandins, minocycline, phenothiazine, nicotine, and antimalarial drugs.

Conclusions

There is little evidence for drug-induced hyperpigmentation. A causal relationship appears liklely only for a limited number of drugs.

Ancillary